Oregon, 2008

High Wind in Oregon, October 3, 2008

October 3, 2008 · NWS MFR · 1 event in 1 county or zone

but winds meeting High Wind Warning criteria were only recorded at two stations used to verify such events.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The first strong fall storm moved onshore this day...but winds meeting High Wind Warning criteria were only recorded at two stations used to verify such events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Oct 3, 1:00 PM PST, 5 hours 13 minutes earlier.

Area forecast discussion, Oct 3, 1:00 PM PST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PDT FRI OCT 3 2008

.SHORT TERM...A STRONG UPPER LOW IS LOCATED ABOUT 400 MILES OFF THE
CENTRAL OREGON COAST. AN OCCLUDED FRONT HAS MOVED INSIDE 130W AND
WILL MOVE ONSHORE THIS EVENING. A LARGE AREA OF RAIN NOW COVERS A
GOOD PORTION OF THE FORECAST REGION AND WILL CONTINUE TO SPREAD
FURTHER EAST THROUGH THIS EVENING. WITH A FAIRLY STRONG 850MB FLOW
FROM THE SOUTHWEST...OROGRAPHIC ENHANCEMENT SHOULD PRODUCE SOME
HEAVY AMOUNTS OF RAINFALL ACROSS PORTIONS OF NORTHWEST CALIFORNIA
AND SOUTHWEST OREGON. THE SURFACE PRESSURE GRADIENT IS INCREASING
ALONG THE COAST AHEAD OF THE FRONT. WE CURRENTLY HAVE A HIGH WIND
WARNING FOR THE COAST THROUGH THIS EVENING. BELIEVE THE EVENT WILL
BE MARGINAL...WITH THE STRONGEST WINDS MAINLY AT THE HEADLANDS.

A MOIST WESTERLY FLOW WILL PERSIST OVER THE REGION SATURDAY FOR
CONTINUED PRECIPITATION. ON SUNDAY HIGH PRESSURE WILL BEGIN TO BUILD
IN FROM THE SOUTH AND THE AIR MASS WILL BEGIN TO GRADUALLY DRY OUT.
ON MONDAY THE MODELS SHOW A WEAK WARM FRONT APPROACHING THE COAST.
WITH WESTERLY FLOW ALOFT SHOULD SEE A FAIR AMOUNT OF HIGH CLOUD
MOVING THROUGH.

.LONG TERM...PERIOD BEGINS TUESDAY WITH A DEEP LOW IN THE NORTHERN
GULF OF ALASKA AND WESTERLY FLOW ACROSS OUR REGION. A WEAK FRONT
MOVES QUICKLY ACROSS THE AREA TUESDAY AND WITH RELATIVELY HIGH 500MB
HEIGHTS DO NOT EXPECT MUCH IF ANY PRECIPITATION. BY THURSDAY THE
MODELS GENERALLY AGREE ON DEVELOPING A TROUGH NEAR THE COAST. WILL
KEEP A MENTION OF SOME SHOWERS CASCADES AND WEST...BUT TO FAR OUT IN
TIME TO GO ANY HIGHER ON POPS.

&&

.AVIATION...MFR CONDITIONS WITH LOCAL IFR CONDITIONS ALONG THE COAST
THROUGH TONIGHT. LOCALLY STRONG SOUTH WINDS MAINLY CONFINED TO THE
HEADLANDS. INLAND CONDITIONS WILL REMAIN MOSTLY VFR OVERNIGHT. LOCAL
AREAS OF MVFR DEVELOPING THIS EVENING AS THE FRONT MOVES INLAND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ021-ORZ022.

CA...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 2 AM PDT SATURDAY FOR
     PZZ356-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 11 AM PDT SUNDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     GALE WARNING UNTIL 5 AM PDT SATURDAY FOR PZZ350-PZZ370.

RH/MO/CC
Hazardous weather outlook, Oct 3, 1:09 PM PST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
209 PM PDT FRI OCT 3 2008

ORZ021-022-040600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
209 PM PDT FRI OCT 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-040600-
CENTRAL SISKIYOU COUNTY-
209 PM PDT FRI OCT 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 5 PM TO 11 PM PDT TONIGHT. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
October 3, 6:13 PM PST to 7:30 PM PST
Where
Curry County Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Flynn Prairie RAWS reported a gust to 63 mph at 03/1813 PDT. The Gold Beach sensor recorded a gust to 59 mph at 03/1930 PDT. A spotter just south of Gold Beach reported a gust estimated to be 61 mph at 03/1407 PDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130728.